Using decomposition-parameters for QBF : Mind the prefix! / Eiben, Eduard; Ganian, Robert; Ordyniak, Sebastian.

In: Journal of Computer and System Sciences, Vol. 110, 06.2020, p. 1-21.

Research output: Contribution to journalArticle

Published

Documents

  • Accepted Manuscript

    Accepted author manuscript, 385 KB, PDF document

    Embargo ends: 8/01/21

    Licence: CC BY-NC-ND Show licence

Abstract

Similar to the satisfiability (SAT) problem, which can be seen to be the archetypical problem for NP, the quantified Boolean formula problem (QBF) is the archetypical problem for PSPACE. Recently, Atserias and Oliva (2014) showed that, unlike for SAT, many of the well-known decompositional parameters (such as treewidth and pathwidth) do not allow efficient algorithms for QBF. The main reason for this seems to be the lack of awareness of these parameters towards the dependencies between variables of a QBF formula. In this paper we extend the ordinary pathwidth to the QBF-setting by introducing prefix pathwidth, which takes into account the dependencies between variables in a QBF, and show that it leads to an efficient algorithm for QBF. We hope that our approach will help to initiate the study of novel tailor-made decompositional parameters for QBF and thereby help to lift the success of these decompositional parameters from SAT to QBF.
Original languageEnglish
Pages (from-to)1-21
Number of pages21
JournalJournal of Computer and System Sciences
Volume110
Early online date8 Jan 2020
DOIs
Publication statusPublished - Jun 2020
This open access research output is licenced under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

ID: 37234536